Illinois, 2019

Ice Storm and Winter Storm in Illinois, February 5 to 6, 2019

February 5 to 6, 2019 · NWS LOT · 14 events in 14 counties and zones

Areas of freezing rain with embedded scattered thunderstorms moved across northern Illinois during the afternoon and evening of February 5th. Air temperatures were near to slightly below freezing with ice accumulation across much of the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Areas of freezing rain with embedded scattered thunderstorms moved across northern Illinois during the afternoon and evening of February 5th. Air temperatures were near to slightly below freezing with ice accumulation across much of the area. The highest ice accumulation amounts were generally along and north of Interstate 88. The freezing rain intensity of moderate to heavy at times limited how much ice accumulated on surfaces. Some sleet also mixed in with the freezing rain across far northern Illinois. Storm total ice accumulation amounts included 0.28 inches at the Waukegan Airport (UGN); 0.25 inches in McHenry; 0.25 inches in Elgin; 0.25 inches in DeKalb; 0.19 inches at the Aurora/Sugar Grove Airport (ARR); 0.14 inches at the DuPage Airport (DPA); 0.13 inches at Rockford Airport (RFD); 0.04 inches at Chicago Executive Airport (PWK) and 0.03 inches at Chicago O'Hare Airport (ORD). Sleet amounts included 0.8 inches at Rockford Airport and 0.4 inches four miles northwest of Crystal Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 5, 3:28 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 5, 3:28 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
328 PM CST Tue Feb 5 2019

.SHORT TERM...
328 PM CST

Through Wednesday morning...

Forecast for the impending freezing rain/mixed precip event
remains quite challenging due mainly to temperatures (air and
pavement), along with showery nature of the precip. Left the
headline configuration as was inherited and continued to mention
max ice accums of up to 4/10". Did move up start time of the Ice
Storm Warning for DeKalb and LaSalle counties with radar trends
indicating earlier precip onset time. Overall confidence is
medium/medium-high in attaining warning criteria ice accums with
northward and westward extent. Have lower confidence southward in
Ice Storm Warning and going advisory (ie. Grundy, Will, southern
LaSalle, Livingston, Kankakee, Lake IN, Porter). Filtered sun
broke through and enabled a pocket of 35-38 MaxT from VPZ to
JOT/LOT/C09 and vicinity. Elsewhere, temps were able to rise to
around 30/lower 30s, though in the near term have noted temps
inching down slightly in Chicago to GYY and far NE IL (UGN) has
remained in the upper 20s. The most room exists for wet bulb
cooling exists I-80 and north in IL where dew points are primarily
in the lower to mid 20s and this is where the greatest concern
for 1/4 inch or higher ice accums remains. With this being said,
the slightly higher starting point for temps cast some doubt on
how efficient ice accretion will be.

Showery precip is beginning to overspread western CWA approaching
3pm and will quickly push eastward through late afternoon and
early evening. Have noted occasional in cloud and even cloud to
ground lightning with activity over IA as steeper lapse rates
advect in, so added slight chance thunder mention to the late
afternoon grids at precip onset. Should there not be a sufficient
evaporative cooling response in areas that warmed to a few to
several degrees above freezing this afternoon in aforementioned
VPZ to LOT/JOT/C09 corridor, may need to consider an early
change/cancellation to the WSW headline, but did not want to
confuse the message until we get a full handle on real-time temp
trends and precip reports.

Pavement temps continue to be another issue with respect to
travel impacts from the freezing rain, especially where temps
warmed the most today. Received a report from the city of Chicago
of road temps of 38 to 46 degrees at about 230pm. For this reason,
suspect that outside of total ice accums that occur on elevated/colder
surfaces, relatively mild road temps in/near downtown Chicago
southward and lag time to drop these may *somewhat* mitigate
impacts, especially on well treated and heavily traveled roads. In
addition, air temps should gradually inch back to and above 32F
overnight, after hovering around 30-31 degrees this evening. For
places that drop back to the upper 20s to around 30 tonight, this
will be less of an issue, so think that interior (W/N/NW) Chicago
suburbs out to north central IL would have higher risk of more
significant travel impacts. For ice accretions on tree limbs and
power lines, east to northeast winds sustained 10-15 mph with
gusts to around 20 mph are not overly strong, but could be enough
for sporadic power outages to result.

Other big question is how long sleet mixes in/is primary p-type in
parts of northern IL into this evening, especially in RFD
vicinity. Soundings indicate enough low-level cold air for
refreezing potential until as late as 10-11pm. Longer duration of
sleet if/where that occurs would cut into ice accums, with a few
to several tenths of sleet possible. Finally, for p-type overall,
returning to the possibility of isolated to widely scattered
thunderstorms, these could at least temporarily throw a wrench in
and force varied p-types. Have carried thunder chances for the
entire CWA during the evening based off upstream trends and
forecast soundings. This would include sleet to even graupel/snow
pellets at times.

Strengthening 850 mb low-level jet will change over any sleet
mixing in to freezing rain by late evening, and plain rain
southeast. This should also help precip fill in over northern IL,
despite current back edge already into eastern Iowa. Finally,
precip may eventually go over to drizzle/occasional light rain
later as soundings show a loss of ice aloft. Question overnight
into Wednesday morning will be any lingering icing impacts on the
roads, and possibly lingering freezing drizzle in spots.
Temperatures look to be 32F or colder northwest of a LaSalle/Peru
to O'Hare to Evanston line until about 8am, so will need to watch
trends for lingering impacts beyond the 6am/12z expiration time of
the WSW.

Castro

&&

.LONG TERM...
243 PM CST

Wednesday afternoon through Monday...

The winter roller coaster continues across the forecast area through
early next week.  The forecast ranges from highs approaching 60 in
our far southeast Thursday to subzero lows in our northwest Friday
night.  The responsible feature, a low pressure center presently
developing in the lee of the Rockies, is expected to drop into the
southern Plains tomorrow and lift across the local area during the
day on Thursday, exiting to our northeast across lower Michigan by
Thursday evening.  Only a short break is expected on Wednesday
between the precipitation with tonight's system and the one
approaching Wednesday night.

This next system, with the surface low tracking across the forecast
area, also is bringing another round of challenging precipitation
types with rain, snow, sleet, and freezing rain all possible.  The
best chance for advisory level freezing rain would appear to be in
the northwest third of the forecast area Wednesday night.  Snow and
sleet accumulations presently appear to be very minimal.

Thursday with the low directly overhead is expected to see a wide
range of temperatures with upper 50s to near 60 southeast and only
upper 30s northwest.  Mixed precip would change to rain during the
day, mitigating any effects of accumulated ice in the northwest.

As the system departs the area Thursday evening, a trailing cold
front will swing through and bring significantly colder air back
into the region. Any lingering precip may briefly change to light
snow before subsidence and drying take over.

After a very cold Friday, with highs only around 10 northwest and
around 20 southeast, a gradual warming trend through the weekend
brings highs for most locations back into the 30s by Monday.  The
next chance of snow would be Sunday with support of warm advection
at the surface and a weak shortwave in quasi-zonal flow aloft.
Active pattern looks to continue through early next work week,
with some operational and ensemble guidance indicating a more
potent system affecting the region with a threat for accumulating
wintry precip. Large difference in thermal fields lends to
understandably low confidence in specifics, including p-type,
during this period.

Lenning

&&

.AVIATION...
For the 18Z TAFs...

Primary forecast concern remains a freezing rain event, developing
late this afternoon and continuing into the overnight hours.
Additional concerns will be the associated cig/vis trends.

Freezing rain is expected to spread into northwest IL late this
afternoon and then spread east across across northeast IL and
northwest IN this evening. Have made little change to the timing of
onset of pcpn, but there remains some concern regarding the coverage
of freezing pcpn across the region as there is some uncertainty as
to the exact location of the surface freezing line.  The guidance is
in good agreement on the idea of a wedge of warm air aloft
overspreading colder surface air.  This is well represented in the
12z KDVN sounding showing a layer of +5C air btwn 2kft and 8 kft.
Strong swly flow aloft should keep this warm layer in place for the
duration of pcpn.  Sfc temperatures will be the main driver for
where pcpn is all liquid or freezing.  Latest thinking is that
RFD/DPA/ORD should see sfc temps remain at or below 32F for much of
the period.  There are indications that sfc temperature could rise
above freezing at MDW and GYY for a period late tonight, with pcpn
changing over to liquid.  There is relatively high confidence in the
pcpn tapering off to light rain or drizzle durg the morning hours as
the system quickly passes off to the east.  There could be some
sleet mixed with the freezing rain for a few hours...but the
predominant precip type is expected to be freezing rain. Warmer air
is expected to slowly lift north late this evening and into early
Wednesday morning with precipitation transitioning to light rain
first at gyy and then at mdw. Its possible precip may turn over to
light rain at ord prior to sunrise Wednesday...but confidence is
low. The precipitation will taper off to drizzle by sunrise
Wednesday and likely freezing drizzle at ord/dpa/rfd based on air
temps below freezing.

There is also a chance for isolated thunderstorms this evening as
the precipitation is expected to be somewhat convective. The best
chance for any thunderstorms appears to be mainly south of the
terminals. At this point, confidence is too low for any mention in
the tafs.

Northeasterly to east-northeasterly of 10-15 kt should persist from
this afternoon and through much of the night.  Winds should diminish
late tonight and into tomorrow morning as the main low center passes
through central Illinois.

Mvfr cigs under 2kft have been quite persistent through the day.
With northeast flow off of Lake Michigan, do not expect much
improvement through the remainder of the day.  Cigs will lower
through ifr this evening with the onset of pcpn, and likely lower to
lifr late tonight and into tomorrow morning. As winds diminish and
precipitation tapers to drizzle...some fog may develop overnight
with visibilities in the 1-2sm range possible.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Ice Storm Warning...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019
     until 6 AM Wednesday.

     Ice Storm Warning...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-
     ILZ021-ILZ022...6 PM Tuesday to 6 AM Wednesday.

     Winter Weather Advisory...ILZ023-ILZ032...6 PM Tuesday to
     midnight Wednesday.

IN...Winter Weather Advisory...INZ001-INZ002...6 PM Tuesday to
     midnight Wednesday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 5, 4:08 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
408 PM CST Tue Feb 5 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
062215-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
408 PM CST Tue Feb 5 2019 /508 PM EST Tue Feb 5 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Significant Ice Accumulation Risk.

DISCUSSION...

Developing freezing rain across northwest and north central
Illinois as of the late afternoon will spread across areas mainly
north of a Pontiac to Kankakee to Valparaiso line this evening.
Total ice accumulations of two to four tenths are expected northwest
of a line from Streator to Joliet to downtown Chicago. Some
sleet or snow will likely mix with the freezing rain through
early to mid evening primarily north of Interstate 88. Some sleet
accumulation is possible. The freezing rain will slowly transition
to rain along the Interstate 80 corridor early Wednesday morning
with light freezing drizzle or light freezing rain possible across
far northern Illinois through sunrise Wednesday morning.

There will also be a chance of thunderstorms through this
evening.

River flooding will continue along portions of area rivers, along
with the potential for ice jam flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Ice Accumulation Risk at night.
Thursday...
  Limited Excessive Cold Risk at night.
  Limited Non Thunderstorm Wind Risk in the evening.
  Limited Ice Accumulation Risk in the morning.
Friday and Saturday...
  Limited Excessive Cold Risk.
Sunday and Monday...
  Limited Snow/Sleet Risk.

DISCUSSION:

There is another risk for ice accumulations in northern Illinois
north of Interstate 80 and outside of Chicago on Wednesday evening
into early Thursday. Much colder weather will then return Thursday
night through Saturday morning, with wind chills as low as 10 to
20 below zero in portions of northern Illinois. There is a threat
for accumulating wintry precipitation Sunday and Monday.

River flooding will continue along portions of area rivers, along
with the potential for ice jam flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 40 to 50 mph.

LMZ740>745-062215-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
408 PM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk in the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday and Friday...
  Hazardous conditions for small craft are likely.
Monday...
  Hazardous conditions for small craft are likely.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Feb 5, 10:46 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1046 AM CST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            3 WNW GRAND DETOUR      41.91N 89.46W
02/05/2019                   LEE                IL   TRAINED SPOTTER

            RIVER ICE SPOTTER REPORTS FLOODING DUE TO
            ICE JAM ON THE ROCK RIVER. WATER HAS ENTERED
            LOW-LYING PROPERTY BEHIND RESIDENCES.
            BACKWATER FLOODING FROM THE ICE JAM IS ALSO
            INUNDATING AGRICULTURAL AREAS ALONG PINE
            CREEK. WATER IS NOW FLOWING OVER THE ICE.

&&

WSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 4 ice storm, 1 winter storm. Local standard time, as filed.

Winter Weather, Lee

When
February 5, 4:15 PM CST to 10:30 PM CST
Where
Lee forecast zone
Reported by
Public
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
February 5, 4:30 PM CST to 11:30 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
February 5, 4:45 PM CST to 10:30 PM CST
Where
Ogle forecast zone
Reported by
Public
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Ice Storm, De Kalb

When
February 5, 5:00 PM CST to 11:00 PM CST
Where
De Kalb forecast zone
Reported by
Public
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 5, 5:00 PM CST to 10:30 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
February 5, 5:00 PM CST to 11:30 PM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
February 5, 5:15 PM CST to 11:00 PM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
February 5, 5:15 PM CST to 11:30 PM CST
Where
Kendall forecast zone
Reported by
Public
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Ice Storm, Kane

When
February 5, 5:30 PM CST to 11:30 PM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Will

When
February 5, 5:30 PM CST to 11:30 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

Ice Storm, McHenry

When
February 5, 5:45 PM CST to 11:15 PM CST
Where
McHenry forecast zone
Reported by
Public
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
February 5, 6:00 PM CST to February 6, 12:00 AM CST
Where
Du Page forecast zone
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Ice Storm, Lake

When
February 5, 6:15 PM CST to 11:30 PM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Cook

When
February 5, 6:15 PM CST to February 6, 12:00 AM CST
Where
Cook forecast zone
Reported by
ASOS

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806003, 806010, 806004, 805997, 806001, 806008, 806002, 806007, 806000, 806009, 805998, 806005, 805999, 806006.